Wyoming, 2006

Hail and Damaging Winds in Wyoming, August 12, 2006

August 12, 2006 · NWS UNR · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:30 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 12, 1:30 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SAT AUG 12 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS COLD FRONT FROM PIR TO
JUST WEST OF VTN TO NEAR SDY. UPPER LEVEL ANALYSIS HAS TROF OVER
PACIFIC NW WITH SOUTHWESTERLY FLOW BRINGING NUMEROUS DISTURBANCES
ACROSS THE ROCKIES AND INTO THE NORTHERN PLAINS. CURRENT RADAR
SHOWING STRONG TO SEVERE STORMS QUICKLY DEVELOPING ALONG THE FRONTAL
BOUNDARY ACROSS SOUTH CENTRAL SD AND SOUTHWESTWARD INTO WESTERN NEB.
OTHER SHOWERS ARE LOCATED FURTHER WEST ACROSS THE HILLS AREA AND
INTO NORTHWEST SD. TEMPS ARE CURRENTLY IN THE 80S AT MOST
LOCATIONS...COOLER IN THE HILLS.

SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTH CENTRAL SD THROUGH
EARLY THIS EVENING. TODD...MELLETTE...AND TRIPP COUNTIES ARE UNDER
THE GUN FOR STRONG TO SEVERE STORMS OVER THE NEXT FEW HOURS...LARGE
HAIL AND WIND BEING THE MAIN THREATS. AN ISOLATED TORNADO THREAT
CANNOT BE RULED OUT ACROSS TRIPP CO AS FRONT PROGRESSES THROUGH LATE
THIS AFT. LOCALLY HEAVY RAINFALL IS A CONCERN AND WILL LIKELY
ACCOMPANY SOME OF THE STORMS. FURTHER WEST...LIGHTER SHOWERS AND A
FEW STORMS CAN BE EXPECTED OVER THE REST OF THE AREA INTO TONIGHT.

MAIN UPPER TROF WILL BEGIN TO PUSH INTO THE NORTHERN PLAINS LATE
TONIGHT AND SUNDAY MORNING. BETTER CHANCES FOR PCPN SHOULD BE
CONFINED TO NORTHWEST SD LATE TONIGHT AND INTO SUNDAY MORNING...WITH
CHANCES DECREASING FURTHER SOUTH AND WEST. WILL KEEP ISOLATED
SHOWERS ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON AS MID LEVEL
LAPSE RATES INCREASE ON THE BACK SIDE OF THE TROF. NORTHWEST WINDS
WILL BE GUSTY ACROSS MUCH OF THE WESTERN SD PLAINS AS HIGH PRESSURE
PUSHES IN. AS COOLER AIR SLIDES IN AND SOME CLOUDINESS LINGERS...
HIGHS ON SUNDAY WILL ONLY BE IN THE 70S...WITH SOME 60S IN THE
HILLS.

TROF EXITS BY SUNDAY NIGHT WITH CLEARING SKIES AND PLEASANTLY COOL
TEMPS. SOME SPOTS WILL DROP INTO THE 40S. MONDAY WILL LIKELY BE THE
BEST DAY OF THE WEEK WITH MOSTLY SUNNY SKIES AND TEMPS RISING BACK
INTO THE 80S AT MOST LOCATIONS. WARMER TEMPS WILL RETURN BY TUESDAY
AS WEAK RIDGE BUILDS BACK OVER THE PLAINS. WILL KEEP LOW POPS FOR
THE BLACK HILLS AREA AND NORTHWEST SD LATE TUESDAY INTO TUESDAY
NIGHT...AS SOUTHWESTERLY FLOW ALOFT RETURNS AND WEAK UPPER LEVEL
DISTURBANCES RETURN TO THE AREA.

EXTENDED...LONG WAVE TROF OVER WRN US WILL KEEP SW FLOW OVER THE
REGION THROUGH FRIDAY...THEN TROF WEAKENS AND FLOW BECOMES MORE
ZONAL BY THE WEEKEND. SEVERAL SHORT WAVES WILL CROSS THE AREA FOR
OCCASIONAL CHANCES OF THUNDERSTORMS...WITH STRONGEST WAVES WED
AFTERNOON...THURS EVENING...AND FRI EVENING...BUT TIMING MAY
CHANGE.  MADE ONLY MINOR CHANGES TO TEMPS...STILL IN THE 90S...AND
COOLING SLIGHTLY OVER THE WEEKEND.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS
EVENING AS A COLD FRONT PUSHES EAST OF THE AREA.  NORTHWEST WINDS
WILL INCREASE LATE TOMORROW MORNING INTO EARLY AFTERNOON ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THEN TAPER OFF BY
EVENING. VFR CONDITIONS ARE EXPECTED THE REST OF TODAY INTO TONIGHT.
AN AREA OF MVFR/IFR CEILINGS IS EXPECTED TO MOVE INTO NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA SUNDAY MORNING.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 12, 10:16 AM MST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1116 AM MDT SAT AUG 12 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1116 AM MDT (1216 PM CDT) SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA.

AN APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT WILL CROSS THE
REGION TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM PHILIP
TO PINE RIDGE. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREATS
FROM ANY SEVERE STORMS...THOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT ACROSS SOUTH CENTRAL SOUTH DAKOTA. HEAVY RAINFALL WILL ALSO
ACCOMPANY STRONGER THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA.
THE THREAT FOR SEVERE STORMS SHOULD DIMINISH ACROSS THE AREA AROUND
SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT PASSAGE TODAY WILL
LINGER ACROSS SOUTH CENTRAL SOUTH DAKOTA TONIGHT AND TOMORROW. AN
ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP TOMORROW IN AND AROUND
THIS AREA. LARGE HAIL IS EXPECTED TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 12, 5:15 PM MST
Where
Campbell County, 10 mi SE of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.183, -105.333

3/4 of a roof was torn off a mobile home.

Hail, Campbell

When
August 12, 5:40 PM MST
Where
Campbell County, 5 mi SW of Gillette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -105.550

Thunderstorm Wind, Crook

When
August 12, 6:20 PM MST
Where
Crook County, New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.750, -104.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530289, 5530290, 5530291.